Missouri, 2006Damaging Wind in Missouri, July 17, 2006
July 17, 2006 · NWS DVN · 1 event in 1 county or zone
An upper level disturbance initiated two supercell thunderstorms in a moist to near tropical atmosphere that was ahead of a cold front in eastern Iowa. Outflow from the supercells developed a broken line of of storms that moved through Iowa and into Illinois and Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance initiated two supercell thunderstorms in a moist to near tropical atmosphere that was ahead of a cold front in eastern Iowa. Outflow from the supercells developed a broken line of of storms that moved through Iowa and into Illinois and Missouri. The line produced sporatic pulse severe storms from east central Iowa into northwest Illinois. The more solid part of the line produced a considerable amount of severe weather from east central Iowa into northern Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM CST, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON JUL 17 2006
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION TONIGHT BEFORE
STALLING OUT ACROSS MISSOURI AND CENTRAL ILLINOIS. THE PASSAGE OF
THE FRONT SHOULD BRING IN LESS HUMID AND COOLER CONDITIONS.
&&
.DISCUSSION...
CAP STILL HOLDING ACROSS THE AREA AND THE MAIN QUESTION IS WILL IT
BE BROKEN. CHANCES LOOK BETTER TO THE EAST OF THE CWFA BUT GIVEN THE
EXTREME HEAT/INSTABILITY...CAN NOT RULE IT OUT HAPPENING OVER US.
THEREFORE WILL TAKE A WAIT AND SEE APPROACH. COLD FRONT SHOULD STALL
OUT/WASH OUT ACROSS NORTHERN MISSOURI/CENTRAL ILLINOIS BY TUESDAY
MORNING. AS FOR THE CURRENT HEAT ADVISORY...WILL LET IT EXPIRE AT
00Z. WE MAY STILL SEE HEAT INDICES OF 80 OR ABOVE ACROSS THE SOUTH
THIRD TONIGHT BUT HEAT INDICES SHOULD REMAIN BELOW 105 ON TUESDAY.
MODELS ARE ALL OVER THE PLACE REGARDING HOW MUCH THE UPPER RIDGE
WILL BREAK DOWN. IT WOULD APPEAR THAT A RESPECTABLE MCS SHOULD FIRE
TUESDAY EVENING IN THE PLAINS AND MOVE GENERALLY EAST...BRUSHING THE
NORTHERN THIRD OR SO OF THE CWFA WEDNESDAY MORNING. ANOTHER MCS
EVENT MAY BE SEEN LATE WEDNESDAY NIGHT/THURSDAY MORNING ACROSS THE
NORTHERN THIRD. THIS SECOND MCS EVENT IS LESS CERTAIN.
FRIDAY ON...DID NOT REALLY MAKE ANY CHANGES. GLOBAL MODELS ARE
VACILLATING WITH EACH RUN REGARDING A DEVELOPING LONGWAVE TROF OVER
THE EASTERN CONUS. ONE THING THAT IS CERTAIN IS THAT NORTHWEST FLOW
WILL DEVELOP ALLOWING COOLER TEMPERATURES TO PUSH INTO THE AREA.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY TODAY MAINLY ALONG AND SOUTH OF ROUTE 30.
IL...HEAT ADVISORY TODAY.
MO...HEAT ADVISORY TODAY.
08
Hazardous weather outlook, Jul 17, 11:30 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT MON JUL 17 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1230 PM CDT MON JUL 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF HIGHWAY 30. HOT
TEMPERATURES CONTINUED THROUGH THE NIGHT LAST NIGHT AND WILL
CONTINUE DURING THE DAY TODAY. AFTERNOON HIGHS IN THE UPPER
90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDEX
READINGS OF 105 TO 110 ACROSS THE AREA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING ACROSS THE AREA. THE STRONG HEATING OF
THE DAY ALONG WITH THE HIGH HUMIDITY WILL CONTRIBUTE TO VERY
UNSTABLE CONDITIONS. IN ADDITION...AN UPPER-LEVEL WAVE WILL HELP
PROVIDE SUPPORT FOR THUNDERSTORMS AS A SURFACE COLD FRONT WORKS
ACROSS IOWA FROM THE NORTHWEST. THE INSTABILITY...ALONG WITH COLDER AIR
MOVING IN AT MID- LEVELS...IS EXPECTED TO BREAK THE CAP TODAY AND
ALLOW THUNDERSTORMS TO DEVELOP. THUNDERSTORMS WILL INTENSIFY
QUICKLY INTO SUPERCELLS CAPABLE OF PRODUCING UP TO GOLFBALL-
SIZED HAIL... WITH A FEW CELLS CAPABLE OF EVEN LARGER HAIL. AS
THE STORMS MOVE ACROSS THE AREA...CELLS MAY EVOLVE INTO SMALLER
LINES OR BOW ECHOES...AND THE PRIMARY THREAT WILL SHIFT TOWARD
DAMAGING WINDS UP TO 80 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS MAY MOVE INTO THE AREA ON LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE STORMS MAY BE STRONG... AND THERE IS A
SMALL POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING ACROSS THE AREA.
MAYES
In the hours before
Local storm report, Jul 17, 6:47 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HEAVY RAIN WASHINGTON 41.30N 91.69W
07/17/2006 M1.00 INCH WASHINGTON IA TRAINED SPOTTER
ONE INCH OF RAIN 645-740 PM.
&&
JH2Local storm report, Jul 17, 7:06 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL MONTICELLO 42.24N 91.19W
07/17/2006 E0.25 INCH JONES IA TRAINED SPOTTER
DELAYED REPORT. PEA HAIL AND HEAVY RAIN.
&&Local storm report, Jul 17, 7:28 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST BELLEVUE 42.26N 90.43W
07/17/2006 E40 MPH JACKSON IA TRAINED SPOTTER
ESTIMATED 40 MPH WITH HEAVY RAIN.
&&Local storm report, Jul 17, 7:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 3 W ANDREW 42.15N 90.65W
07/17/2006 U0 MPH JACKSON IA LAW ENFORCEMENT
DEPUTY REPORTS HIGH WINDS AND HEAVY RAIN ON E17 3 TO 4
MILES WEST OF ANDREW.
0831 PM HEAVY RAIN BELLEVUE 42.26N 90.43W
07/17/2006 U0.00 INCH JACKSON IA TRAINED SPOTTER
STREET FLOODING WITH WATER CURB DEEP.
&&Local storm report, Jul 17, 7:36 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND GST HANOVER 42.25N 90.28W
07/17/2006 E75 MPH JO DAVIESS IL TRAINED SPOTTER
SPOTTER ESTIMATED WINDS OF 70 TO 75 MPH BLOWING HAIRS
AROUND.
&&
JH2Local storm report, Jul 17, 7:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 7 WNW HANOVER 42.29N 90.41W
07/17/2006 E60.00 MPH JO DAVIESS IL TRAINED SPOTTER
LARGE TREES BENDING FULLY OVER.
0830 PM HAIL 7 WNW HANOVER 42.29N 90.41W
07/17/2006 E1.00 INCH JO DAVIESS IL TRAINED SPOTTER
HAIL FALLING RANGING FROM PENNY TO QUARTER.
&&
BILLNThunderstorm Wind, Scotland
- When
- July 17, 7:38 PM CST to 7:48 PM CST
- Where
- Scotland County, Memphis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.467, -92.167
Co-op reported 3 to 4 inch diameter solid branches down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 17 to 21, 20063 deaths · 25 events
- Hail and Damaging Winds in Michigan, July 17, 20061 death · 1 injured · $579,000 · 1.75 in hail · 42 events
- Tornado and Heat in Iowa, July 17, 20061 death · $1.2 million · F0 · 15 events
- Hail and Damaging Winds in Michigan, July 17 to 18, 20061 injured · $1.4 million · 2 in hail · 28 events
- Heat in Missouri, July 17 to 20, 200612 injured · 24 events
- Flash Flooding and Hail in Michigan, July 17, 2006$385,000 · 2.5 in hail · 43 events
- Hail and Damaging Winds in Illinois, July 17, 2006$311,000 · 60 kt wind · 33 events
- Hail and Damaging Winds in Wisconsin, July 17, 2006$192,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Iowa, July 17, 2006$154,000 · 1.75 in hail · 31 events
- Lightning Strike in Colorado, July 17, 20067 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 17, 2006$60,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Illinois, July 17, 2006$55,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526489.